Cardiovascular Disease |

Takotsubo Cariomyopathy Secondary to Theophylline Toxicity: Old Drug With New Side Effect FREE TO VIEW

Melissa Dakkak, DO; Amit Gupta, MD; Patrick Antoun, MD; Alan Miller, MD
Author and Funding Information

University of Florida-Jacksonville, Jacksonville, FL

Chest. 2015;148(4_MeetingAbstracts):77A. doi:10.1378/chest.2246289
Text Size: A A A
Published online


SESSION TITLE: Cardiovascular Disease Student/Resident Case Report Posters

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: Theophylline is a methylxanthine bronchodilator that has been used for several decades in the treatment of reversible airway obstruction. However, due to its narrow therapeutic index, its use is declining. In addition to seizures, arrhythmias and hypotension, some case reports also describe a connection between theophylline and dilated cardiomyopathies. We present the first case of Takotsubo secondary to theophylline toxicity.

CASE PRESENTATION: 72 year old female with past medical history of Stage III Non-Small cell lung cancer status post chemotherapy and COPD on theophylline presented with altered mental status after having a seizure. She was intubated for airway protection. Computed tomography (CT) of the head showed no acute intracranial abnormalities. On physical exam, she was afebrile, hypotensive and tachycardic. Electrocardiogram (ECG) was consistent with a supraventricular tachycardia. CT angiography of the chest showed no evidence of pulmonary emboli. Echocardiogram showed an ejection fraction (EF) of 20-25% with severe global left ventricular dysfunction, preserved basal function with severe mid and apical hypokinesis. On admission, laboratory values included elevated theophylline level, negative drug and toxicology screen. Complete metabolic panel showed a low potassium level, hyperglycemia and acute kidney injury. Her blood gas showed a pH 7.26 due to a lactic acidosis. Her complete blood count was within normal limits. Troponin T, Creatinine kinase (CK) and CK-MB levels were elevated. Despite fluid resuscitation, the patient required continuous phenylephrine infusion as well as phenobarbital and activated charcoal for theophylline toxicity. Patient was also started on medical management for non-ST elevation myocardial infarction. As the theophylline levels continued to trend down, her ECG then demonstrated a right bundle branch block with T wave inversion in II, III, AvF and V2-V6. She recovered and was successfully extubated. She underwent a left heart catheterization, which showed normal coronary arteries and confirmed the diagnosis of Takotsubo. A repeat echocardiogram prior to discharge showed an improvement in EF to 40-45% with mild residual apex hypokinesis.

DISCUSSION: A catecholamine surge from theophylline toxicity and apical-basal ventricular gradients of catecholamine responsiveness to β2-adrenergic receptors is the proposed mechanism leading to Takotsubo. Supportive management is the main approach for the management of Takotsubo, arrhythmias and hypotension related to Theophylline.

CONCLUSIONS: Although the use of theophylline for the management of COPD is declining, theophylline toxicity is of persistent concern due to its narrow therapeutic range, especially in the elderly. Thus, review of home medications and rapid discontinuation of the drug with hemodynamic support are imperative.

Reference #1: Shannon M (1999) Life-threatening events after theophylline overdose: a 10-year prospective analysis. Arch Intern Med 159: 989-994

DISCLOSURE: The following authors have nothing to disclose: Melissa Dakkak, Amit Gupta, Patrick Antoun, Alan Miller

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543